Two men died af­ter us­ing syn­thetic drugs: Coro­ner’s find­ings

Rotorua Daily Post - - Local News - Anna Leask

A coro­ner has ruled that us­ing syn­thetic drugs led to the deaths of two men — and is in­ves­ti­gat­ing whether the deadly sub­stance played a part in up to 50 other fa­tal in­ci­dents.

Find­ings were re­leased yes­ter­day into the deaths of Taupo¯ man Isa­iah Terry McLaugh­lin and Shan­non James Thomas Cole­manFallen from Ro­torua.

Both deaths were linked to syn­thetic drugs.

There are cur­rently about 50 deaths na­tion­ally which the coro­ner’s of­fi­cer says “pro­vi­sion­ally ap­pear to be at­trib­ut­able to syn­thetic cannabis tox­i­c­ity”.

Coro­ner Michael Robb con­ducted in­quiries into the deaths of McLaugh­lin and Cole­man-Fallen and re­leased his find­ings pub­licly yes­ter­day.

Cole­man-Fallen died on Septem­ber 17 in a van parked at the board­ing house where he was liv­ing.

Robb said the 29-year-old labourer was in­vited by an­other res­i­dent to go for a cruise.

They left the board­ing house in di­rectly a van and soon af­ter dis­cussed buy­ing syn­thetic drugs.

“Hav­ing pur­chased syn­thetic drugs, they drove the van to a park where they drank al­co­hol and con­sumed the drugs,” said Robb.

The pair used a bong to smoke the drugs and then were “un­able to keep awake”.

When the other res­i­dent woke later, he saw Cole­man-Fallen ly­ing face down in the back of the van.

“He spoke to Shan­non and re­ceived a groan by way of re­sponse,” the find­ings stated.

The other res­i­dent, whose name was sup­pressed by the coro­ner, drove the van back to the house and told Cole­man-Fallen he was go­ing in­side to sleep. Cole­man-Fallen groaned again. The res­i­dent later told po­lice that he did not want to try and wake up Cole­man-Fallen in case he was “an­gry” at be­ing roused from a “syn­thetic nap”.

“The fol­low­ing morn­ing [the other res­i­dent] went out to the van and found Shan­non still in the back of the van and in the same phys­i­cal po­si­tion, ly­ing on his front on build­ing items,” said Robb.

“[He] gave Shan­non a whack on the thigh and in do­ing so re­alised Shan­non’s body was rigid. [He] got into the van, stood over Shan­non and lifted him up by his cloth­ing.

“He saw Shan­non’s face was blue, with vomit and blood. It was clear to [him] that Shan­non had died some­time overnight.”

A post-mortem ex­am­i­na­tion re­vealed Cole­man-Fallen had con­sumed al­co­hol, metham­phetamine and two types of syn­thetic drugs.

“It ap­pears his drug con­sump­tion led him to be so in­ca­pac­i­tated that when he vom­ited this re­sulted in him as­phyx­i­at­ing,” said Robb.

“I con­clude that con­sump­tion of drugs left Shan­non ef­fec­tively in a co­matose po­si­tion from shortly af­ter their con­sump­tion and Shan­non ly­ing or col­laps­ing face down in the back of the van.

“The cause of his in­abil­ity to move when he vom­ited and, as a re­sult, the cause of his as­phyx­i­a­tion was the con­sump­tion of drugs.”

Robb said the cause of McLaugh­lin’s death on Jan­uary 22 could not be es­tab­lished.

But it was likely caused or con­trib­uted to by the con­sump­tion of syn­thetic drugs.

The 30-year-old had been di­ag­nosed with schizophre­nia and was sub­ject to an In­def­i­nite Com­pul­sory Treat­ment Or­der when he died.

He had been hos­pi­talised in 2017 af­ter suf­fer­ing a re­lapse in his con­di­tion. He was then treated with in­jec­tions of his med­i­ca­tion, ad­min­is­tered by the Lakes DHB men­tal health and ad­dic­tions ser­vice team.

The night be­fore he died McLaugh­lin was ar­rested af­ter a do­mes­tic in­ci­dent.

He was held in po­lice cus­tody and a men­tal health as­sess­ment was sought — but as it was not un­der­taken within a cer­tain time pe­riod, he had to be re­leased.

He went to his fa­ther’s home, ar­gued with him and went to an­other rel­a­tive’s ad­dress where he was of­fered food.

The rel­a­tive said McLaugh­lin was up­set, and went to a shed at the back of the prop­erty.

The fam­ily mem­ber went to tell McLaugh­lin’s fa­ther where he was and they went to the shed to check on him. They found McLaugh­lin slumped over a ta­ble.

He was un­re­spon­sive and it was clear he had died.

A post-mortem ex­am­i­na­tion es­tab­lished that he had a num­ber of drugs in his sys­tem in­clud­ing pre­scrip­tion and over-the-counter medicines. Syn­thetic drugs and toluene, com­monly in­haled, were also present.

Robb said in the ab­sence of an anatom­i­cal cause of death, on the bal­ance of prob­a­bil­i­ties, McLaugh­lin’s death was caused by his con­sump­tion of syn­thet­ics.

In both find­ings Robb out­lined the dan­gers of syn­thetic drugs.

“In­di­vid­u­als who fall asleep af­ter con­sump­tion of syn­thetic drugs can die if they do not re­ceive timely and ap­pro­pri­ate med­i­cal as­sis­tance; dy­ing from a car­diac event in­duced by con­sump­tion of the drug, or as a re­sult of be­ing co­matose and as­phyx­i­at­ing on their own vomit, or they may suf­fer a hy­poxic brain in­jury,” he said.

He re­peated rec­om­men­da­tions made by Coro­ner Gor­don Matenga in an­other syn­thet­ics-re­lated death.

The rec­om­men­da­tions were based on the ex­pert ev­i­dence of Dr Paul Quigley.

“Dr Quigley sug­gested an al­len­com­pass­ing harm re­duc­tion ap­proach which re­duces de­mand, sup­ply and easy ac­cess to treat­ment should be de­vel­oped,” the find­ings stated.

“Dr Quigley sub­mit­ted that ef­forts should be made to in­form users of syn­thetic drugs, their fam­i­lies and as­so­ciates, of the dan­gers of syn­thetic drugs and the need to get help im­me­di­ately if some­one col­lapses

“Dr Quigley’s ad­vice for the fam­i­lies or as­so­ciates of syn­thetic drug users was that if a per­son who has had syn­thet­ics col­lapses, that per­son should be im­me­di­ately shaken to at­tempt to rouse that per­son.

“If the per­son rouses, that per­son should be placed in the re­cov­ery po­si­tion and a call for help should be made. If the per­son does not rouse, then call for help and com­mence chest com­pres­sions . . . do not de­lay.”

The Psy­choac­tive Sub­stances Amend­ment Bill, which would in­crease the max­i­mum jail time for sup­ply­ing syn­thetic drugs from two to eight years, passed its sec­ond read­ing in Par­lia­ment last month.

Newspapers in English

Newspapers from New Zealand

© PressReader. All rights reserved.